Local

Medical mystery lingers: Did yellow pills kill three in Macon?

When two people in Macon died of apparent drug overdoses in a span of about 48 hours nearly a month ago, a poisonous street drug disguised as the painkiller Percocet was singled out as a possible culprit.

The bad drugs were believed to have sickened more than a dozen people in the area. Some who survived pointed investigators to yellow pills they’d ingested — counterfeit Percocet, it turned out — as the cause.

But whether any of the handful of possible drug-related deaths that happened in the first few days of June were caused by the phony pills has yet to be determined.

Along with two deaths in Macon that week — and another one the next — the deaths of two other people in neighboring counties about the same time may also be linked to the pills.

In widely publicized warnings that attracted national news coverage, public health officials and police cautioned locals about the dangerous pills on June 6 after several people showed up at area emergency rooms suffering from overdose-like symptoms. People seemed to get the message. Reports of such illnesses have since subsided.

In all in Bibb County, there were three possible drug deaths between June 4 and 11.

The deaths raised warranted red flags because of their timing. They happened amid the street-drug scare. But even now, weeks later, there have been no definitive medical findings as to the causes of the deaths.

Even so, Bibb Sheriff David Davis said he would be surprised if none of the midstate deaths turn out to be tied to the fake Percocet.

“Just by the odds,” he said.

Definitive test results from a GBI crime lab could take two more months.

“We’re still waiting on the toxicology,” Bibb Coroner Leon Jones said. “It usually takes three months. But we should know by now.”

He said that as of now, however, it isn’t known whether fake Percocet has been found in the dead people’s systems.

The Macon deaths began on the night of June 4 when 36-year-old Amirrah Gillens, of the Kings Park neighborhood, died on the way to a hospital. A relative has since told The Telegraph that Gillens, who was disabled, may have committed suicide by overdosing on pain medication. But whether she had taken phony Percocet remains to be seen.

Two days later, on June 6, Gregory Mitchell died.

Mitchell, 52, also took pain medicine, and his sister told the newspaper that he may have overdosed on Lortab.

Robert Ketchup, 34, died on June 11, three days after he was found unconscious at his mother’s house in west Macon.

“Mr. Ketchup had a variety of pills on him, so I was told,” Jones, the coroner, said.

He added: “It’s always like this when we’re waiting on toxicology, though. This is nothing new. But you would think with the epidemic they would put a rush on this. This is not like somebody that’s found dead in their room. … You would think this would be a priority.”

Davis, the sheriff, said authorities rushed to test ingredients in the fake Percocets and that it was the right thing to do. The pills contained a toxic fentanyl blend, a concoction of synthetic opioids, that investigators here had never seen.

“We needed to know what was in this stuff and to get it off the streets,” Davis said.

Joe Kovac Jr.: 478-744-4397, @joekovacjr

  Comments